Aa
A
A
A
Close
Dysautonomia (Autonomic Dysfunction) Community
1.49k Members
Avatar universal

Menstruation - do you change your meds during or right before or have you stopped your periods?

Hi gang,

My symptoms become sooooo terrible right before and during my period and i feel like i spend the rest of my cycle trying to recover and then it starts all over again. I am 39 and would rather not suppress my period or use oral contraception as I still wonder if there is some way my husband and i can even consider my carrying a child -though it's seeming impossible.

I'm wondering if any of y'all increase your medications or alter your treatment right before and/or during menstruation to deal with increased POTS symptoms?

Have most of you suppressed your periods or taken contraception to help manage the effects?

I know this is personal so if you'd prefer to PM me, please do - I promise to keep anything and everything you'd like confidential completely private.

Thanks so much!
8 Responses
Avatar universal
My 19 year old daughter has the hereditary form of POTS (Hyperadrenergic).  She is really having a flare and I think, in part, it is because she just finished her period a few days ago and this is a rough time for allergies right now.

With this type of POTS it is important to keep any allergy issues under control.

Birth control pills do seem to help some, but I am wondering about switching to those that suppress periods so that she won't have to deal with as much of this.

I would think it could only help and plan to talk to her about it.

I hate seeing her feeling so exhausted and hope to find something that will help.

I will let you know if it helps if we do go that route.  Please let me know if you do also.

thanks!
Lynn:)
560501 tn?1383616340

  Hello :)

    No, this is not to personal at all :) Someone else may wonder the same thing (like Me) but wonder if they should post the question or not.  So, no worries....

    I am one of those who have actually wondered if my Menstrual cycle had anything to do w/ my increasing fatigue and just feeling down right bad. This usually starts (for me) about 4 - 5 days Before my Cycle.

   I do not change my Rx meds ever. But for me stopping the Cylce is not an option for me..please note that's only my personal opinion that I feel is right for Me not everyone ;)
I do not want to add those added chemicals to my body and I also feel that there is a reason our bodies are made to have this (aggravating) cycle sort of like a cleansing process if that makes sense? Plus the side affects of the pill are quite scary to me.

    I make sure that I am still staying well hydrated as well as some fresh fruit and vegetables....and of course something sweet or two :0    And....... if you need to rest and are able to, then just rest.

    Hope you get a peace about the decision you make and that all will get better soon!
Have a Great Week,
~Tonya
    
Avatar universal
After being sick for about a month and not knowing why(pre AD diagnosis), a good friend suggested I keep a detailed journal and I told EVERYONE that things got worse right before my cycle was supposed to be happening (Maybe TMI but I was getting all the PMS and Migraine but no actual "period", which really ticked me off beyond belief) all the doctors here said it was because I have ovarian cysts and was just more emotional and anxious so everything just felt worse.
Mayo said nope it's common to feel worse....DUH. I can't explain the science my brain just isn't working well enough but it has to do with body chemistry.

I considered taking the pill that gives you only 4 periods a year and skipping even those four but then thought about it and came to the conclusion for me that adding artificial hormones to my system (or another drug for that matter) was not the answer.....

but holy hedes I feel like I am going to die right before and at the beginning, I swear my hair hurts, I have every symptom I ever have all at once and they are so multiplied by 10 and suddenly at 35 I have every PMS thing you could imagine (before I  
"only" had migraines and once in a blue moon cramping). I want to cry and hurt someone at the same time, I ache, I cramp, I bloat, and all the AD things and NOTHING HELPS.

A few years ago I started using a natural progesterone cream and it helped my sleep all month, stopped the cramps and and the migraines but then when I stopped having a period I stopped using the cream because I was going to be getting my hormones tested to see why it just stopped (never got an answer) and then I got "sick" and am afraid to even add the cream back in because I read something about progesterone making things worse...
but really can it get worse? I swear I read things got worse because of progesterone but did not mark the page or save it into my "your a dummy here is everything folder"

I'd love to hear anything anyone has to say....

PS Can you tell what time of month it is :-/
612876 tn?1355518095
I actually had stopped my periods using depo provera injections prior to the onset of my dysautonomia due to ongoing issues I was having with pain even after having ovarian surgery.  I've been on the depo for years no and can't say that I personally have any regrets.  As Tanya pointed out, this is a personal decision for each of us so of course I'm not trying to say what anyone else *should* do but I can tell you about my experience and my sister's experience with depo.

I was more comfortable going onto depo when I first started it because my sister had already been on it for a while (she also had some reproductive problems, though a bit different than mine).  I knew that she had gone through the infamous adjustment period going onto it with irregular bleeding, but that eventually she had stopped menstruating, ovulating, and bleeding altogether.  She no longer had any symptoms associated with a menstrual cycle.  This gave me hope!  I figured if it worked for her, it was more likely to work for me since we were related, and as I knew the hormonal birth control pills I was taking at the time weren't really cutting it, I was willing to give it a shot (no pun intended).

My body did adjust to it, and I've been very happy with it.  Quite frankly, when I learned that I had dysautonomia, I went from happy to elated because it meant that I didn't have to worry about my cycle flaring my dysauto *and* I had less concerns about accidentally getting pregnant (it doesn't have the human error element that many other BC methods do, nor are antibiotics proven to affect it), which left many more options open for me in choosing medications.  This certainly isn't a factor for every woman with dysautonomia, but I personally am on several medications that would risk serious birth defects to a fetus if I accidentally got pregnant, so it's a serious consideration to me.  (I'm kept on a maintenance dose of folic acid, which can help prevent some of that, but it wouldn't prevent everything.)  Because I'm too ill to consider having a child at the moment, it feels like a good choice for me.

One concern some people have with depo is that if you are on it long term, whether you will start to ovulate reliably once you go off it, and how long it will take to start having normal periods once it starts going it out of your system.  My sister and her husband have decided "it's time" and according to the testing, the whole ovulation thing is going fine, so even a decade+ of being on the depo didn't have an adverse effect on her system from what they can see.  

I'll be honest, though ... if I hadn't been on depo and known how I tolerated it *before* getting dysautonomia, would I make the same decision now?  I don't know.  It's a commitment, because once it's injected you can't just un-inject it.  Each dose lasts 3 months.  I think it took me until midway through my second dose before my bleeding completely stopped (though some of that could be breakthrough bleeding and maybe actual ovulation shops long before that?) ... I do think that the hormone in depo is different than the ones in BC pills.  Maybe one of the nurses on our forum can confirm that.

(BTW, Kav, I totally understand you saying your hair hurts.  One word:  allodynia.  Yes, hair can hurt.  Sometimes when my allodynia is really bad, my *eyelashes* hurt.  It's common in migraineurs and other people with pain syndromes.  Nasty, nasty stuff.)
612876 tn?1355518095
Sorry Tonya, I misspelled your name up there.  Sound the brain fog horns!!!  :-p
Avatar universal
Glad to hear my hair hurting is real, I have chronic pain issues along with migraines....fun times,
Depo is different then most pills in that it is ONLY progesterone (no estrogen), there is one pill (well several if you count generics) that is progesterone only (99% sure the brand name is Micronor)  I thought about having the shot but like you said you can't un-inject it and I am afraid of that and always have been.
I am happy to hear that you are getting progesterone shots (Depo) and not having things get worse, it makes me think that trying the progesterone cream again might not be as bad as I thought it could be (well it could be but I already feel like death so whats worse?)
Thanks for your brain bank that functions even in the fog, mine has just gone on vacation.
Have an Answer?
Top Arrhythmias Answerers
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Are there grounds to recommend coffee consumption? Recent studies perk interest.
Salt in food can hurt your heart.
Get answers to your top questions about this common — but scary — symptom
How to know when chest pain may be a sign of something else
A list of national and international resources and hotlines to help connect you to needed health and medical services.
Here’s how your baby’s growing in your body each week.